Alert archive / South Dakota / Flash Flood Warnings in 2007

Flash Flood Warning 2, NWS Aberdeen, SD

April 21, 2007Codington County, Grant County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Apr 21, 2007, 9:53 PM CDT for Codington County, Grant County, Hamlin County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 2007, 9:53 PM CDT (02:53 UTC)
Expired
Apr 22, 2007, 1:00 AM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Codington County, SD, Grant County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 12:58 AM CDTFLASH FLOODThomas, SDWATER COVERING SOME OF THE TOWNSHIP ROADS NEAR THOMAS. AREAS WITH DEBRIS ON THE ROAD FROM WATER OVER THE ROAD THAT HAS BEGUN TO RECEDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 220257
FFWABR
SDC029-051-057-220600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
953 PM CDT SAT APR 21 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...
  CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
  GRANT COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 100 AM CDT

* AT 949 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAVERLY...
  WATERTOWN...TWIN BROOKS...TROY...STRANDBURG...STOCKHOLM...SOUTH
  SHORE...RAUVILLE...MARVIN...LA BOLT AND FLORENCE

ABERDEEN DOPPLER RADAR...AND RAINFALL REPORTERS HAVE INDICATED THAT 
HEAVY AMOUNTS OF RAIN HAVE FALLEN OVER PARTS OF CODINGTON...HAMLIN 
AND GRANT COUNTIES.  ADDITIONAL RAINFALL IS EXPECTED AS MORE STORMS 
MOVE ACROSS THIS AREA THROUGH MIDNIGHT. RAINFALL AMOUNTS UP TO 3 
INCHES WILL BE POSSIBLE BEFORE THE RAIN ENDS LATE TONIGHT. 

WATERTOWN IS EXPERIENCING SERIOUS STREET FLOODING...AND OTHER SMALL 
TOWNS IN THE WARNED AREA MAY ALSO EXPERIENCE FLOODING.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4455 9748 4458 9692 4496 9690 4500 9662
      4533 9673 4510 9747

$$
TDK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 8:59 PM CDT, 54 minutes earlier.

Area forecast discussion, Apr 21, 8:59 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
859 PM CDT SAT APR 21 2007

.UPDATE...
DELETED SOME OF THE FLASH FLOOD WATCH FOR WESTERN CWA...LOOKS LIKE
HEAVIEST RAIN WILL OCCUR OVER NORTHEAST PART OF CWA. ALSO AXED
WESTERN PART OF TORNADO WATCH.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
THUNDERSTORMS EXPECTED TO DEVELOP SOON ACROSS THE AREA AS UPPER
LEVEL ENERGY MOVES NORTH INTO THE AREA. FRONTAL BOUNDARY HAS MOVED
BACK TO THE WEST A BIT THIS AFTERNOON. JUST BEGINNING TO SEE
ELEVATED ECHOES ON RADAR MOVING INTO JONES AND LYMAN COUNTIES
WHICH MAY BE THE START OF THINGS. TORNADO WATCH HAS BEEN ISSUED
FOR MUCH OF THE AREA THROUGH THE EVENING HOURS. GOOD INSTABILITY
IN PLACE THIS AFTERNOON...ESPECIALLY ACROSS THE JAMES RIVER VALLEY
ACCORDING TO LAPS DATA. CAPE NEARING 1500 J/KG WITH LITTLE TO NO
CIN. TORNADIC PARAMETERS NOT OVERLY IMPRESSIVE BUT THE THREAT IS
DEFINITELY THERE...MOSTLY CONCERNED ABOUT LARGE HAIL THREAT.
BOUNDARY WILL BEGIN TO SLOWLY SHIFT EASTWARD TONIGHT AS ENERGY
CONTINUES TO RIDE NORTH ALONG THE FRONT. STILL LOOKING AT A HEAVY
RAIN POTENTIAL ACROSS MUCH OF THE AREA AND HAVE CONTINUED WITH THE
FLASH FLOOD WATCH FOR THE OVERNIGHT AND SUNDAY MORNING HOURS. THE
SYSTEM BEGINS TO DEPART ON SUNDAY...BRINGING AN END TO THE PRECIP
FROM WEST TO EAST...WITH PRECIP CHANCES STILL LINGERING OVER THE
EASTERN CWA DURING THE MORNING HOURS.

.LONG TERM...MONDAY THROUGH SATURDAY
THE EXTENDED PERIOD STARTS OFF WITH RIDGING AT BOTH THE SURFACE
AND ALOFT. A SURFACE LOW PRESSURE SYSTEM WILL INTENSIFY OVER
EASTERN COLORADO/WESTERN KANSAS MONDAY...THEN WILL PUSH ACROSS
KANSAS MONDAY NIGHT AND TUESDAY. AN INVERTED TROUGH WILL TRACK
ACROSS SOUTH DAKOTA MONDAY NIGHT AND LOOKS TO BE THE FOCUS FOR
SOME PRECIPITATION. INSTABILITY DOES NOT LOOK ALL THAT GREAT...SO
WILL JUST KEEP THE MENTION AS SHOWERS FOR NOW. HIGH PRESSURE DROPS
SOUTH OVER THE PLAINS ON TUESDAY...AND REMAINS THE DOMINANT
FEATURE THROUGH THURSDAY AFTERNOON. A COLD FRONT WILL REACH THE
NORTHWEST CWA EARLY THURSDAY EVENING...THEN TRACKS SLOWLY ACROSS
THE CWA...EXITING TO THE EAST FRIDAY MORNING. MODELS AGAIN NOT
SHOWING AN ABUNDANCE OF INSTABILITY WITH THE FRONT...SO WILL STICK
WITH HPC GUIDANCE AND LEAVE THE MENTION AS SHOWERS FROM THURSDAY
NIGHT THROUGH FRIDAY NIGHT. HIGH PRESSURE MOVES IN BEHIND THE
EXITING FRONT...BRINGING DRY CONDITIONS BACK ON SATURDAY.

NO MAJOR CHANGES MADE TO TEMPERATURES. H85 TEMPS LINGER IN THE
SINGLE DIGITS THROUGH MUCH OF THE PERIOD...MAINLY DUE TO THE
INFLUENCES OF CLOUDS AND POTENTIAL PRECIPITATION...AND WITH THE
SURFACE HIGHS EARLY AND LATE IN THE PERIOD.

&&
.AVIATION...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS REGION
THROUGH THE LATE NIGHT HOURS. MVFR/IFR CONDITIONS CAN BE EXPECTED
WITH THE STORMS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR BROWN-BUFFALO-
     CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-HAND-HUGHES-HYDE-
     JONES-LYMAN-MARSHALL-ROBERTS-SPINK-STANLEY.

MN...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR BIG STONE-
     TRAVERSE.
&&

UPDATE...TDK
SHORT TERM...TARVER
LONG TERM...PARKIN
AVIATION...TDK
Hazardous weather outlook, Apr 21, 3:56 PM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
356 PM CDT SAT APR 21 2007

SDZ003-015-222100-
CORSON-DEWEY-
256 PM MDT SAT APR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING. A FEW STORMS
MAY BE SEVERE WITH GUSTY WINDS AND HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

SDZ005>008-010-011-016>019-033>037-045-048-051-222100-
MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-POTTER-FAULK-SPINK-
CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
356 PM CDT SAT APR 21 2007 /256 PM MDT SAT APR 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM CDT. A FLASH FLOOD
WATCH IS IN EFFECT THROUGH SUNDAY AFTERNOON. THUNDERSTORMS WILL
DEVELOP ACROSS THE AREA THIS EVENING. ANY STORMS THAT DEVELOP ARE
LIKELY TO BECOME SEVERE...PRODUCING HEAVY RAIN...GUSTY WINDS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON SUNDAY. A FEW OF
THEM MAY PRODUCE GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

MNZ039-046-222100-
TRAVERSE-BIG STONE-
356 PM CDT SAT APR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING. A FEW OF THE
STORMS MAY PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON SUNDAY. A FEW OF
THEM MAY PRODUCE GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

SDZ004-009-020>023-222100-
CAMPBELL-WALWORTH-CODINGTON-GRANT-HAMLIN-DEUEL-
356 PM CDT SAT APR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM CDT. THUNDERSTORMS WILL
DEVELOP ACROSS THE AREA THIS EVENING. ANY STORMS THAT DEVELOP ARE
LIKELY TO BECOME SEVERE...PRODUCING GUSTY WINDS AND LARGE HAIL. AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON SUNDAY. A FEW OF
THEM MAY PRODUCE GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

PARKIN

In the hours before

Local storm report, Apr 21, 9:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
914 PM CDT SAT APR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             MILBANK                 45.22N 96.63W
04/21/2007  E0.88 INCH       GRANT              SD   TRAINED SPOTTER

&&

ATG
Local storm report, Apr 21, 9:15 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
915 PM CDT SAT APR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             4 S MILBANK             45.16N 96.63W
04/21/2007  E0.88 INCH       GRANT              SD   TRAINED SPOTTER

&&

ATG
Local storm report, Apr 21, 9:16 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
916 PM CDT SAT APR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             STOCKHOLM               45.10N 96.80W
04/21/2007  E0.75 INCH       GRANT              SD   TRAINED SPOTTER

&&

ATG
Local storm report, Apr 21, 9:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT SAT APR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      WATERTOWN               44.91N 97.17W
04/21/2007                   CODINGTON          SD   PUBLIC

            STREETS FLOODED IN WATERTOWN

&&

ATG
Local storm report, Apr 21, 9:22 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
922 PM CDT SAT APR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             WATERTOWN               44.91N 97.17W
04/21/2007  E1.00 INCH       CODINGTON          SD   PUBLIC

            GROUND WHITE WITH HAIL

&&

ATG
Local storm report, Apr 21, 9:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
951 PM CDT SAT APR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      WATERTOWN               44.91N 97.17W
04/21/2007                   CODINGTON          SD   EMERGENCY MNGR

            STREET FLOODING IN WATERTOWN CONTINUES...2+ INCHES OF
            RAIN HAS FALLEN...SOME STREETS ARE CLOSED...SOME CREEKS
            OUT OF THEIR BANKS.

&&

ATG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:49 PM CDTSevere Thunderstorm WarningABRClark, Codington41 min
Apr 21, 8:25 PM CDTSevere Thunderstorm WarningABRHamlin47 min
Apr 21, 8:34 PM CDTSevere Thunderstorm WarningABRCodington, Grant41 min
Apr 21, 9:18 PM CDTSevere Thunderstorm WarningABRDeuel, Grant42 min
Apr 21, 10:16 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin44 min
Apr 22, 12:51 AM CDTFlash Flood WarningABRCodington, Hamlin3 hr

Nearby

Flash Flood Warnings in South Dakota, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.